Originally Published: January 31, 2017 5:50 a.m.
DEAR DR. ROACH: My husband has stage 4 prostate cancer with a Gleason score of 9. He has metastatic disease to multiple sites in his spine, pelvis and shoulder. He was diagnosed January 2015. His PSA was 85.3. He is receiving the standard care with androgen deprivation therapy (Lupron, Zytiga and infusions of taxotere). His prognosis is grim.
A routine checkup in October 2013 revealed a PSA of 11.2. Our doctor did not act on this elevated lab. We were not notified of the abnormal results, and no retest was ordered, no referral to urology or biopsy was recommended. When my husband started having symptoms (urinary frequency) at the end of 2014 and sought treatment, he already had advanced disease. We are now being told that because his Gleason score is 9, it doesn’t matter that he was not treated in October 2013. His prognosis still would be terminal. We are having a hard time believing that he would not have a better outlook if it had been treated early, before it spread outside the prostate, even though his cancer is aggressive. Your thoughts and any data on Gleason score versus mortality would be appreciated. My husband is 62 years old and has always been strong and healthy, until now. — C.C.
ANSWER: I am very sorry to hear about your husband.
The Gleason score is a measure of the cancer cells’ aggressiveness and rate of growth. It isn’t a perfect test, but the higher the Gleason score (the range is from 2-10), the more likely the cancer is to spread. It certainly is true that cancers with high Gleason scores are harder to cure, and that even if it had been acted upon earlier, he still may have developed advanced disease. There are some prostate cancers that cannot be found by any currently available technology at a stage when they are early enough to cure, and this may have been one of those types.
However, there is no way to know for sure. The doctor’s apparently overlooking the results was a serious mistake, based on what you are telling me. Even if it weren’t curable, intervening earlier at least would have had the possibility of slowing down the progress of the disease. With the PSA result of 11.2, your husband should have had a discussion about the options for further evaluation and treatment.
As a physician, I realize that none of us is perfect, including me. We all make mistakes. We need better ways of ensuring that mistakes like this don’t happen.
DEAR DR. ROACH: I have been on AcipHex (rabeprazole) medication for heartburn, and it has worked well for me for the past few years. My doctor has changed my medication to famotidine, which provides only a short period of relief — four to six hours. I am constantly taking antacid tablets for further relief. Is it OK to consume unlimited antacid tablets alongside the famotidine? My doctor informs me that the medical profession is finding that proton pump inhibitors cause long-term risks for infection, reduced kidney function, dementia, osteoporosis and other possible problems. Is it true? — J.D.K. ANSWER: It is true that there are long-term risks to taking any medication. The risks of the issues you discuss are small — for hip fracture, for example, it is about one person in 200 people taking the medication for 10 years. Many people do fine off the medicine, so it may be worth a trial of tapering off, but people who need it should balance the risks and harms.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
More like this story
- Dr. Roach: Screening and treatment for prostate cancer are not obligatory
- Dr. Roach: Shortness of breath can be symptom of angina
- To Your Good Health: How can prostate screening be harmful?
- To Your Good Health: Abnormal Babinski response prompts neurological concern
- September is National Prostate Cancer Awareness Month